Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 107, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 7:17 PM CDT for Day County, South Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2021, 7:17 PM CDT (00:17 UTC)
- Expired
- Aug 22, 2021, 8:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Day County, SD
The radar
The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:18 PM CDT | HAIL 1 | 4 N Crandall, SD | TIME ESTIMATED BASED ON RADAR. |
| Aug 22, 7:55 PM CDT | TORNADO | 7 Ene Lily, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
420
WUUS53 KABR 230017
SVRABR
SDC037-230100-
/O.NEW.KABR.SV.W.0107.210823T0017Z-210823T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
717 PM CDT Sun Aug 22 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southern Day County in northeastern South Dakota...
* Until 800 PM CDT.
* At 717 PM CDT, a severe thunderstorm was located over Bristol, or
12 miles west of Webster, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Butler around 720 PM CDT.
Other locations in the path of this severe thunderstorm include
Webster, Antelope Lake, Rush Lake, Minnewasta Lake, Waubay Lake,
Waubay, Blue Dog Lake, Bitter Lake, Waubay Wildlife Rec Area, Enemy
Swim Housing and Campbell Slough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9723 4516 9798 4527 9798 4539 9786
4544 9722
TIME...MOT...LOC 0017Z 268DEG 32KT 4531 9777
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck2 follow-up statements
375
WWUS53 KABR 230041
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
741 PM CDT Sun Aug 22 2021
SDC037-230100-
/O.CON.KABR.SV.W.0107.000000T0000Z-210823T0100Z/
Day SD-
741 PM CDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN DAY COUNTY...
At 741 PM CDT, a severe thunderstorm was located over Antelope Lake,
or near Webster, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rush Lake, Waubay Lake, Waubay, Blue Dog Lake and Bitter Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4516 9785 4530 9767 4537 9760 4538 9722
4515 9723
TIME...MOT...LOC 0041Z 268DEG 32KT 4532 9746
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck072
WWUS53 KABR 230056
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
756 PM CDT Sun Aug 22 2021
SDC037-230106-
/O.EXP.KABR.SV.W.0107.000000T0000Z-210823T0100Z/
Day SD-
756 PM CDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY COUNTY WILL
EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.
LAT...LON 4516 9785 4530 9767 4537 9760 4538 9722
4515 9723
TIME...MOT...LOC 0056Z 268DEG 32KT 4532 9727
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:45 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 22, 6:45 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 645 PM CDT Sun Aug 22 2021 .SHORT TERM...(This Evening through Monday Night) Issued at 303 PM CDT Sun Aug 22 2021 One area of convection was leaving the eastern part of the region this afternoon with the next area yet to develop in central sd. Dryline/surface trough in central sd will be the focus of scattered thunderstorm development yet this afternoon. Satellite was beginning to the show towering cu along this dryline. A narrow ribbon of higher moisture and subsequent better instability was forming in advance of this dry line as it moves east. The surface and ll winds were strong this afternoon with good deep layer shear of over 50 knots. With cooling aloft and mid level lapse rates of up to 8C, scattered thunderstorms are expected to develop and move east across the cwa into the late evening. Some severe storms are expected with large hail and damaging winds. With lower lcls in the slightly cooler air along with good 0-1km winds, a tornado will be possible. Otherwise, this will move quickly east by midnight with clear skies and winds going light tonight. With the light winds, clearing skies, and recent and expected rainfall, patchy to areas of fog are expected to form across the eastern cwa. On Monday, the winds will turn southeast and increase through the day as the next short wave trough comes in from the west. Good waa in advance of this trough will bring back chances of showers and storms to the region Monday night. Monday will be mostly sunny with highs ranging from the mid 80s northeast cwa to the mid 90s southwest. .LONG TERM...(Tuesday through Sunday) Issued at 303 PM CDT Sun Aug 22 2021 Tuesday will likely start off with some leftover pcpn in portions of our eastern zones as a sfc low and upper s/w energy move eastward exiting the forecast area. Weak ridging aloft and sfc high pressure briefly build in late Tuesday into Wednesday. Temperatures are expected to be above normal to start off the period on Tuesday with daytime readings in the 80s to low 90s. We look to cool off behind a departing front on Wednesday with temps closer to average if not just shy of late August norms. The remainder of the forecast that takes us through the end of the upcoming weekend remains relatively unchanged from previous forecast packages. The weather pattern will remain a fairly active one with rounds of pcpn chances sprinkled throughout each day. Successive s/w's of energy aloft in the southwest oriented flow pattern combined with sfc frontal boundaries and/or fropas will lead to maintaining PoPs Thursday through Sunday. Though it remains to be clear this far out if any of these chances will bring any meaningful rainfall to most areas of the CWA. Temperature trends through the end of the week will have readings holding close to if not just a bit below normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 627 PM CDT Sun Aug 22 2021 Terminals KABR,KATY,KPIR,KMBG Storms will continue to keep moving off to the east through the evening, reaching the border by sundown. Otherwise some fog is expected overnight across the region. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Vipond AVIATION...TDK
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Sun Aug 22 2021 MNZ039-046-SDZ004>011-016>023-037-051-230845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand-Buffalo- 337 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>036-045-048-230845- Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman- 337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. As winds increase, areas that do not receive wetting rains in the thunderstorms will see fire danger rise to very high this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 6:05 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG COLUMBIA 45.62N 98.31W
08/22/2021 BROWN SD EMERGENCY MNGR
6 TO 7 INCH BRANCHES DOWNED.
&&
NWSLocal storm report, Aug 22, 6:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL WARNER 45.33N 98.49W
08/22/2021 M1.25 INCH BROWN SD EMERGENCY MNGR
&&
NWSLocal storm report, Aug 22, 6:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG COLUMBIA 45.62N 98.31W
08/22/2021 BROWN SD EMERGENCY MNGR
LARGE TREES DOWN, MAJOR CROP DAMAGE.
&&
NWSLocal storm report, Aug 22, 6:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST LANGFORD 45.60N 97.83W
08/22/2021 M58 MPH MARSHALL SD MESONET
&&
NWSLocal storm report, Aug 22, 6:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 SE CLAREMONT 45.64N 97.97W
08/22/2021 E0.70 INCH MARSHALL SD TRAINED SPOTTER
&&
NWSLocal storm report, Aug 22, 6:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 ESE MANSFIELD 45.23N 98.50W
08/22/2021 M2.00 INCH SPINK SD PUBLIC
MANY 1-1.5 INCH DIAMETER HAIL WITH THE
LARGEST STONES 2-2.25 INCH DIAMETER.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:05 PM CDT | Tornado Warning | ABR | Day, Grant | 25 min |
| Aug 22, 8:12 PM CDT | Special Weather Statement | ABR | Codington | 33 min |
| Aug 22, 8:39 PM CDT | Special Weather Statement | ABR | Grant | 36 min |
| Aug 23, 4:13 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 27 min |
| Aug 23, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 38 min |
| Aug 23, 6:13 PM CDT | Special Weather Statement | ABR | Jones | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.